Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 162, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 31, 2023, 3:14 PM MDT for Guadalupe County, Torrance County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2023, 3:14 PM MDT (21:14 UTC)
- Expired
- May 31, 2023, 4:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Guadalupe County, NM, Torrance County, NM
The radar
The Albuquerque radar (KABX), 144 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:26 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2489 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:21 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 31, 12:21 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1221 PM MDT Wed May 31 2023 ...New AVIATION... .UPDATE... Issued at 841 AM MDT Wed May 31 2023 Radar this morning is showing greater precipitation coverage than previously forecast. Scattered showers with isolated strong to severe storms are possible so PoPs were increased across the east-central and northeast. Given the scattered to broken cloud coverage, temperatures were dropped a few degrees across the northern RGV, northwest, and the northeast. Numerous storms with scattered strong to severe storms are still on track for this afternoon and evening across eastern NM. && .SYNOPSIS... Issued at 147 AM MDT Wed May 31 2023 South and southwest wind will increase today and with dry air forecast to move in on the increasing winds, critical fire weather conditions are possible in the middle Rio Grande Valley this afternoon. Showers and thunderstorms, some severe in eastern NM, will develop over the northeast third to half of the state today. Shower and thunderstorm motion will be to the northeast around 20 mph. A downtick in showers and thunderstorms is forecast Thursday and Friday, ramping back up over the weekend and into early next week. High temperatures will be below average through the remainder of the work week and into the weekend. && .SHORT TERM... (Today through Thursday) Issued at 147 AM MDT Wed May 31 2023 A Pacific low is making slow eastward progress over SoCal per the latest water vapor satellite imagery and will move to over the Four Corners by late Thursday. Increasing southwest flow aloft ahead of the approaching Pacific low will bring a drier airmass over western NM, sharpening up a northwest-to-southeast oriented dryline across our area by late day and bringing sufficient moisture convergence to help focus/initiate convection later today. Increasing southwest flow aloft will also bring increasing 0-6km bulk shear to eastern NM, where sbCAPE values are forecast to exceed 3000J/kg and LIs are forecast to reach up to between -8 and -9C. The SPC has outlooked the eastern plains and portions of the highlands for a slight risk of severe thunderstorms today, with large hail and damaging winds being the primary threats. Thunderstorms will also be capable of producing heavy rainfall across eastern NM this afternoon/evening over already saturated grounds and a Flash Flood Watch is in effect from the Sangre De Cristos (mainly for the Hermit's Peak/Calf Canyon burn scar) southeast through the northeast highlands/plains and portions of the east central plains. Slower storm motion near the TX border this evening will only exacerbate the potential for flash flooding. Similar to yesterday, convection that develops around and west of the Albuquerque Metro will likely be dry, producing very little measurable rainfall and favoring strong/erratic wind gusts. Convection to the east of the central mountain chain tonight will likely send outflow westward, resulting in an gusty east canyon/gap wind into the RGV. A dry airmass will make more eastward progress across the area Thursday, focusing convection further east across the eastern plains where the threat for severe thunderstorms will likely be confined to counties along the TX border. Below normal temperatures are forecast areawide Thursday partially due to cloud cover and mainly due to lower pressure heights associated with the Pacific low moving toward the Four Corners. && .LONG TERM... (Thursday night through Tuesday) Issued at 147 AM MDT Wed May 31 2023 Global models are in good agreement Thursday night with one closed low filling as it lifts northeastward into western CO while another open short-wave trough moves into southeast AZ. Thursday continues to look like a relative down day but with strong to severe thunderstorms possible over the northeast third to quarter. The above mentioned wave leads to an increase in upper level diffluence and an uptick in convection most areas. Hail will likely be common Friday afternoon thanks to 500mb temperatures progged by the NAM to be in the -14C to -15C range. Differences in global model forecasts of subtle upper- level features start to show up Saturday but with plentiful low- level moisture in place combining with daytime heating and areas of mid- level deformation, their sensible weather forecast is similar with scattered convective coverage Saturday afternoon. By Sunday, models forecast a ridge aloft pumping up over AZ/NM ahead of another subtropical low headed toward southern CA. Afternoon convection once again favors northern and eastern NM Sunday and the northeast third Monday. Operational GFS and ECMWF agree that yet another closed low moving in on a well above average subtropical jet stream will continue the active weather pattern Tuesday, possibly drying out somewhat for the latter half of next week, especially west. && .AVIATION... (18Z TAFS) Issued at 1202 PM MDT Wed May 31 2023 Scattered to numerous showers and storms will create visibility reductions and MVFR/IFR ceilings this afternoon through the overnight, particularly in eastern NM. Strong to severe storms may create damaging wind gusts and large hail east of the central mountain chain while isolated to scattered showers in central and western NM may create locally gusty and erratic wind gusts. Intermittent IFR ceilings are likely between 09Z to 15Z in eastern NM generally along and north of I-40, although these ceiling reductions are possible as far south as KROW. Convective outflows will generate an east canyon wind that will affect KABQ and KSAF after around 06Z tonight. && .FIRE WEATHER... Issued at 147 AM MDT Wed May 31 2023 Hot, dry and unstable conditions will prevail across much of western NM through Thursday as a Pacific low moves from over SoCal to the Four Corners. Increasing southwest flow ahead of the Pacific low will bring a few hours of critical fire weather conditions to the Middle Rio Grande Valley and the West Central Basin and Range this afternoon, where a Red Flag Warning is in effect. Wetting storms are forecast along/east of the central mountain chain today and Thursday, but showers and storms from the middle RGV westward will likely be dry and favor strong/erratic wind gusts with some potential for dry lightning. Weak troughing will prevail across the region Fri/Sat, with daily rounds of mostly wetting storms given sufficient moisture in place. An upper level ridge will amplify over the state Sun/Mon, but moisture will remain in place and daily rounds of wetting storms are forecast. Another Pacific low will approach the area slowly toward the middle of next week, bringing continued chances for wetting storms across eastern NM and a drying trend to western NM. Daytime temperatures will be below normal each day due above normal levels of moisture resulting in cloud cover and rain-cooling. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 80 47 75 47 / 20 20 10 5 Dulce........................... 70 40 71 36 / 60 50 30 5 Cuba............................ 74 44 72 44 / 50 40 10 5 Gallup.......................... 79 38 71 42 / 5 5 5 5 El Morro........................ 76 39 70 41 / 5 5 0 0 Grants.......................... 80 39 74 40 / 10 5 0 0 Quemado......................... 76 40 71 43 / 0 0 0 0 Magdalena....................... 80 47 76 49 / 10 5 0 0 Datil........................... 76 41 71 45 / 5 0 0 0 Reserve......................... 74 35 74 37 / 0 0 0 0 Glenwood........................ 79 46 78 51 / 0 0 0 0 Chama........................... 64 38 65 36 / 60 70 60 10 Los Alamos...................... 71 49 70 49 / 50 40 20 10 Pecos........................... 69 47 70 45 / 70 50 40 10 Cerro/Questa.................... 64 41 66 42 / 70 50 50 10 Red River....................... 57 37 59 36 / 70 60 60 20 Angel Fire...................... 64 37 63 28 / 70 70 60 20 Taos............................ 71 40 70 38 / 70 50 40 10 Mora............................ 66 44 66 41 / 70 60 50 20 Espanola........................ 75 48 77 46 / 50 40 20 10 Santa Fe........................ 74 50 73 48 / 60 40 30 10 Santa Fe Airport................ 77 48 76 46 / 50 30 20 5 Albuquerque Foothills........... 80 56 80 55 / 30 20 5 0 Albuquerque Heights............. 83 55 81 54 / 30 20 5 0 Albuquerque Valley.............. 85 53 84 51 / 30 20 5 0 Albuquerque West Mesa........... 82 54 81 54 / 30 20 5 0 Belen........................... 86 52 83 51 / 20 10 0 0 Bernalillo...................... 83 53 82 53 / 30 20 5 0 Bosque Farms.................... 85 50 83 50 / 30 20 0 0 Corrales........................ 82 53 82 53 / 30 20 5 0 Los Lunas....................... 86 50 83 51 / 20 10 0 0 Placitas........................ 81 53 79 53 / 30 20 5 0 Rio Rancho...................... 81 54 81 54 / 30 20 5 0 Socorro......................... 87 53 84 54 / 10 5 0 0 Sandia Park/Cedar Crest......... 73 49 72 48 / 40 20 10 5 Tijeras......................... 76 50 74 45 / 40 20 10 0 Edgewood........................ 73 48 74 42 / 50 20 20 5 Moriarty/Estancia............... 76 45 76 41 / 50 30 10 0 Clines Corners.................. 70 47 72 44 / 60 40 20 5 Mountainair..................... 78 47 75 46 / 30 20 10 0 Gran Quivira.................... 79 47 75 47 / 30 20 0 0 Carrizozo....................... 83 55 79 54 / 10 10 0 0 Ruidoso......................... 74 47 73 49 / 20 20 0 0 Capulin......................... 68 47 69 46 / 50 60 40 20 Raton........................... 71 48 72 46 / 60 60 40 10 Springer........................ 72 48 73 48 / 60 70 30 10 Las Vegas....................... 67 46 70 44 / 70 70 40 10 Clayton......................... 74 53 72 54 / 40 70 50 30 Roy............................. 71 50 70 50 / 60 70 40 20 Conchas......................... 77 54 78 54 / 60 70 30 20 Santa Rosa...................... 75 53 77 51 / 60 70 40 5 Tucumcari....................... 79 54 77 53 / 60 70 40 10 Clovis.......................... 80 56 78 54 / 50 70 50 5 Portales........................ 83 57 80 55 / 50 70 40 5 Fort Sumner..................... 82 56 82 52 / 50 60 40 0 Roswell......................... 90 62 90 59 / 20 30 5 0 Picacho......................... 86 54 83 53 / 20 20 0 0 Elk............................. 84 49 80 51 / 10 20 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for NMZ230>232-234>236. Red Flag Warning until 8 PM MDT this evening for NMZ106-109. Flood Watch until 9 PM MDT this evening for NMZ214-215-227>229. && SHORT TERM...16 LONG TERM....33 AVIATION...16
In the hours before
Special weather statement, May 31, 2:21 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
221 PM MDT Wed May 31 2023
NMZ211-217-218-312045-
Espanola Valley-Santa Fe Metro Area-Jemez Mountains-
221 PM MDT Wed May 31 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LOS ALAMOS, EAST
CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES THROUGH 245 PM
MDT...
At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cochiti Pueblo, or 21 miles northeast of Bernalillo, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Santa Fe, Los Alamos, White Rock, Santo Domingo Pueblo, Kewa Pueblo,
Cochiti Pueblo, La Bajada, La Cienega, Frijoles and Bandelier
National Monument.
This includes Interstate 25 between Mile Markers 273 and 279.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3549 10637 3557 10649 3574 10648 3597 10634
3576 10591 3558 10603
TIME...MOT...LOC 2021Z 214DEG 20KT 3559 10638
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ShoemakeLocal storm report, May 31, 2:45 PM MDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
245 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Hail 4 W Midway 33.30N 104.53W
05/31/2023 E1.00 inch Chaves NM Public
Social media report of estimated quarter
size hail on twitter at the Roswell Airport.
&&
RJHLocal storm report, May 31, 3:00 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
300 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Hail Dexter 33.19N 104.37W
05/31/2023 E1.25 inch Chaves NM Trained Spotter
&&
RJHLocal storm report, May 31, 3:02 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
302 PM MDT Wed May 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM Hail 2 E Midway 33.29N 104.42W
05/31/2023 E1.00 inch Chaves NM Trained Spotter
&&
RJHThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:38 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel, Union | 46 min |
| May 30, 7:14 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 3 hr |
| May 30, 7:26 PM MDT | Special Weather Statement | ABQ | Curry | 34 min |
| May 30, 7:30 PM MDT | Special Weather Statement | ABQ | Colfax | 30 min |
| May 30, 7:37 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 38 min |
| May 30, 7:41 PM MDT | Special Weather Statement | ABQ | Quay | 34 min |
| May 30, 8:21 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay, Roosevelt | 3 hr |
| May 31, 7:53 AM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
| May 31, 8:41 AM MDT | Special Weather Statement | ABQ | San Miguel | 34 min |
| May 31, 2:21 PM MDT | Special Weather Statement | ABQ | Los Alamos | 24 min |
| May 31, 2:31 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 44 min |
| May 31, 2:43 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Lincoln, Torrance | 47 min |
| May 31, 3:05 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 40 min |
| May 31, 3:12 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 33 min |
| May 31, 3:23 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 38 min |
| May 31, 3:24 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Lincoln | 66 min |
| May 31, 3:34 PM MDT | Tornado Warning | ABQ | Chaves, Roosevelt | 26 min |
| May 31, 3:43 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 32 min |
| May 31, 3:47 PM MDT | Tornado Warning | ABQ | Lincoln | 28 min |
| May 31, 3:50 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 40 min |
| May 31, 3:56 PM MDT | Flash Flood Warning | ABQ | Chaves, Roosevelt | 109 min |
| May 31, 3:56 PM MDT | Tornado Warning | ABQ | Chaves, Roosevelt | 15 min |
| May 31, 3:59 PM MDT | Special Weather Statement | ABQ | Bernalillo | 31 min |
| May 31, 4:06 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Curry, De Baca, Roosevelt | 39 min |
| May 31, 4:09 PM MDT | Special Weather Statement | ABQ | Guadalupe | 36 min |
| May 31, 4:12 PM MDT | Special Weather Statement | ABQ | Los Alamos | 33 min |
| May 31, 4:22 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 20 min |
| May 31, 4:22 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Santa Fe, Torrance | 23 min |
| May 31, 4:22 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 53 min |
| May 31, 4:25 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Guadalupe, Lincoln | 50 min |
| May 31, 4:26 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 49 min |
| May 31, 4:42 PM MDT | Special Weather Statement | ABQ | De Baca | 33 min |
| May 31, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Santa Fe, Torrance | 45 min |
| May 31, 4:54 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 51 min |
| May 31, 4:58 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 47 min |
| May 31, 5:01 PM MDT | Tornado Warning | ABQ | De Baca, Roosevelt | 29 min |
| May 31, 5:11 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 27 min |
| May 31, 5:12 PM MDT | Special Weather Statement | ABQ | De Baca | 33 min |
| May 31, 5:24 PM MDT | Flash Flood Warning | ABQ | Curry, De Baca, Quay, Roosevelt | 111 min |
| May 31, 5:36 PM MDT | Special Weather Statement | ABQ | Quay | 24 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.